Think of HIT Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Heparin-induced thrombocytopenia, or HIT, can present in many ways, ranging from common-isolated thrombocytopenia, venous thromboembolism, acute limb ischemia-to less common but specific presentations-necrotizing skin lesions at heparin injection sites, post-bolus acute systemic reactions, and adrenal hemorrhagic necrosis (secondary to adrenal vein thrombosis). Many patients with HIT have mild or moderate thrombocytopenia: the median platelet count nadir is 60 x 10(9)/L, and ranges from 15 to 150 x 10(9)/L in 90% of patients, most of whom evince a 50% or greater fall in the platelet count. HIT that begins after stopping heparin ("delayed-onset HIT") is increasingly recognized. Factors influencing risk of HIT include type of heparin (unfractionated heparin > low-molecular-weight heparin), type of patient (surgical > medical), and gender (female > male). Since timely diagnosis and treatment of HIT may reduce the risk of adverse outcomes, this review focuses on those clinical circumstances that should prompt the clinician to "think of HIT." Coumarin anticoagulants such as warfarin are ineffective in acute HIT and can even be deleterious by predisposing to micro-thrombosis via protein C depletion (venous limb gangrene and skin necrosis syndromes). Thus, it is important to avoid or postpone coumarin while managing HIT hypercoagulability, focusing on agents that inhibit thrombin directly (lepirudin, argatroban) or that inhibit its generation (danaparoid, fondaparinux). Post-marketing experience suggests that standard dosing of lepirudin is too high; current recommendations are to avoid the initial lepirudin bolus and to begin with lower infusion rates, even in patients without overt renal dysfunction.

publication date

  • January 1, 2006